Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 69, NWS Kansas City, MO

July 5, 2014Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at Jul 5, 2014, 5:46 PM CDT for Atchison County, Holt County, Missouri. It took effect at Jul 5, 2014, 6:04 PM CDT. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Jul 5, 2014, 5:46 PM CDT (22:46 UTC)
In effect from
Jul 5, 2014, 6:04 PM CDT
Expired
Jul 7, 2014, 1:24 AM CDT
In force
31 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7). The gauge peaked at 21.01 ft at Jul 5, 2014, 11:00 PM CDT.

actionminormoderate510152007/0507/06
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WGUS43 KEAX 052246
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
546 PM CDT SAT JUL 5 2014
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

.Heavy rainfall earlier today has resulted in rising river levels in northwest Missouri. Additional rain fall is possible after midnight tonight...which may lead to additional rises through the night and into Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-062246-
/O.NEW.KEAX.FL.W.0069.140705T2304Z-140707T0624Z/
/FFXM7.1.ER.140705T2304Z.140706T0000Z.140706T0624Z.NO/
546 PM CDT SAT JUL 5 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Tarkio River at Fairfax.
* until late Sunday night.
* At  5:00 PM Saturday the stage was 16.5 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 17.4 feet by this evening. The river will fall below 
  flood stage by early Sunday morning.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   16.5   Sat 05 PM   17.4 this evening
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
1 follow-up statement
992 
WGUS83 KEAX 060137
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
837 PM CDT SAT JUL 5 2014
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-060207-
/O.CAN.KEAX.FL.W.0069.000000T0000Z-140707T0624Z/
/FFXM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
837 PM CDT SAT JUL 5 2014

The Flood Warning is cancelled for
  The Tarkio River at Fairfax.
* At  8:15 PM Saturday the stage was 14.9 feet.
* Flood stage is 17.0 feet.
* Forecast...The river crested below flood stage at 16.5 feet. The 
  river will continue to fall to 9.4 feet by Monday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   14.9   Sat 08 PM   15.3 early Sunday morning
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 5, 3:10 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 3:10 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT Sat Jul 5 2014

.DISCUSSION...
Issued at 309 PM CDT SAT JUL 5 2014

For today and tonight, the main forecast challenge will be whether
or not convection can redevelop late this afternoon along remnant
outflow boundaries/temperature gradients left over from morning
convection. A decent shortwave trough will drop southward through
the region tonight and could help spark this convection, but stable,
cool air over most of the CWA may prevent thunderstorm development
in spite of that wave. High-resolution models continue to initiate
convection around 22-23z, but also continue to shift initiation west
of the CWA where clear skies and breezy southwest winds have allowed
temperatures to warm into the 90s. This seems like the most likely
scenario given current conditions and cloud cover, so have trended
PoPs downward this evening and tonight but still allowed for the
possibility of precipitation with the shortwave trough. If storms
do initiate over the forecast area tonight, the lack of upper-level
flow and thus any deep layer shear will keep severe weather chances
low.

Hot temperatures in the mid 90s and the recent return to upper 60s
dewpoints will result in 100-103 degree heat indices both tomorrow
and Monday across most of the region. Does not look like a heat
advisory is needed at this time, but will be something to watch with
future forecast issuances.

Next decent chance for thunderstorms will come Monday night into
early Tuesday morning as a shortwave trough kicks a cold front
through the region. Models have been fairly consistent with this
feature, so continued to raise precipitation chances across the
northern half of the CWA. Precipitation chances drop off south of
I-70 as the shortwave trough exits the region to the east and
forcing along the cold front diminishes on Tuesday, but cold pool
interactions or any change in the track of the wave could change
this slightly. Slightly cooler temperatures and drier conditions
should follow behind the front, however; southerly surface flow,
thunderstorm chances, warmer temperatures should return by late
Thursday or Friday through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1239 PM CDT SAT JUL 5 2014

Areas of thunderstorms will continue to push east northeast early
this afternoon, but outflow from these storms will modify wind
direction across most of the area for at least the next 1-2 hours.
East northeast winds in the wake of the storms will eventually
transition back to south this afternoon, occasionally gusting to 20
kts or greater. Thunderstorms may redevelop late this afternoon or
this evening near KSTJ, and if they develop, could push southward
into KMCI and KMKC by 02-03z. Otherwise, ceilings should remain VFR
through the rest of the period, and winds will remain out of the
south to south southwest at 10 to 15 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Laflin
Hazardous weather outlook, Jul 5, 12:46 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT SAT JUL 5 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1246 PM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE EXPECTED TO WEAKEN.
 LOCALLY HEAVY RAIN FELL ACROSS FAR NORTHWESTERN MISSOURI AND
 NORTHEASTERN KANSAS PRODUCING MINOR FLOODING. ANOTHER ROUND OF
 THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT ACROSS
 NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS HOWEVER HAZARDOUS
 WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
 MIDWEEK AS A SLOW MOVING FRONTAL BOUNDARY IMPACTS THE AREA. THE
 STRONGEST ACTIVITY WILL OCCUR MONDAY NIGHT INTO TUESDAY MORNING
 WHERE ISOLATED SEVERE STORMS WILL BE POSSIBLE. WITH ANY STORMS THAT
 DO BECOME SEVERE...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
 THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:44 AM CDTSpecial Weather StatementEAXHolt31 min
Jul 5, 10:49 AM CDTAreal Flood WarningEAXBuchanan, Clinton, DeKalb3 hr

Nearby

River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.